Am Fam Physician. 2006;74(3):457
See related article on antidepressant discontinuation.
What is antidepressant discontinuation syndrome?
If you suddenly stop taking your antidepressant medicine, you may feel like you have the flu. You also might have trouble sleeping, have an upset stomach, have shock-like sensations in the arms and hands, feel dizzy, or feel nervous. This is called antidepressant discontinuation syndrome. It is not dangerous or life threatening and usually goes away within one week.
Which antidepressants can cause this problem?
You are more likely to have a problem if you stop taking some brands, like paroxetine (brand: Paxil) and sertraline (brand: Zoloft), but you can get symptoms from stopping any antidepressant medicine.
What can I do if I have antidepressant discontinuation syndrome?
If you stopped your medicine without talking to your doctor or if you missed a dose, then you can just start taking your medicine again. If you stopped your medicine on purpose, talk to your doctor about why you stopped. If you and your doctor have decided you should slowly take less medicine until you stop, or if you are out of medicine, talk to your doctor right away about increasing your dose or restarting your medicine.
How do I keep this from happening again?
Take your medicine exactly like your doctor tells you to. If you want to stop taking your medicine, talk to your doctor first. Not being able to stop all at once does not mean that you are addicted to your medicine.